Wisconsin, 2017

Funnel Cloud in Wisconsin, June 17, 2017

June 17, 2017 · NWS GRB · 1 event in 1 county or zone

Thunderstorms brought heavy rainfall and some small hail as they moved across eastern Wisconsin. One of the storms produced a narrow funnel cloud in eastern Brown County when it encountered a lake breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms brought heavy rainfall and some small hail as they moved across eastern Wisconsin. One of the storms produced a narrow funnel cloud in eastern Brown County when it encountered a lake breeze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 17, 1:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 17, 1:26 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
226 PM CDT Sat Jun 17 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 226 PM CDT Sat Jun 17 2017

The latest RAP analysis and satellite/radar imagery show a weak
cold front/surface trough positioned over eastern WI early this
afternoon. Cu has been building through the day along the front,
and wouldnt be surprised to see a few showers pop up. Cu is more
robust over northern WI and the Upper Peninsula, where showers
appear to be a slightly better bet though. Looking to the west,
showers and thunderstorms are popping along a cold front over
northern Minnesota. Scattered showers and storms are also pushing
east over the northern Plains ahead of a potent shortwave trough.
As this trough moves east across the region tonight, precip trends
are the main forecast concern.

Tonight...The strong shortwave trough will continue to move east
and into the region late this evening and overnight. Meanwhile,
the cold front over Minnesota will slide southeast into northern
WI late tonight. Lingering daytime instability may still
contribute to isolated showers/storms over northern WI early in
the evening. But the latest short term guidance indicates that
more widespread shower and isolated thunderstorms will push into
central and north-central WI from the west by 02-04z. Elevated
instability by this time will be up to 500 j/kg, so think severe
chances are very low. Track of the shortwave and associated
deformation zone will call for the heaviest precip north and west
of the Fox Valley late tonight. Amounts could reach up to an inch
over north-central WI, which will exacerbate the higher water
levels on area rivers. Precip does not appear to make it into
eastern WI until after midnight, and should be considerably less
than areas to the northwest. Low temps ranging from the mid 50s
north to low to mid 60s south.

Sunday...The shortwave will swing northeast across the area during
the morning before exiting in the afternoon. Widespread rain will
be ongoing across northern WI for much of the morning before
exiting early in the afternoon. However, a trailing shortwave
interacting with minor instability could still lead to scattered
showers during the rest of the afternoon over much of the area.
Much cooler highs ranging from the mid 60s to mid 70s.

.LONG TERM...Sunday Night Through Saturday
Issued at 226 PM CDT Sat Jun 17 2017

The long term will feature off and on showers and thunderstorm
chances as the Great Lakes region remains in a NW flow regime,
with waves of energy rotating around the upper trough over eastern
Ontario. Hard to time the best chances for precip, so will
continue to feature chance or slight chance POPs from Sunday night
through Tuesday. Models showing the upper pattern becoming more
zonal on Wednesday, with brief ridging building over the western
Great Lakes, which looks to provide the best chance for a dry day.
However, models showing a wave crossing near the Canadian border
that could touch of an area of showers and storms later on
Wednesday. Again, timing these features this far out is a
challenge, but will try to get at least a couple dry periods
Tuesday night into Wednesday, then bring back chances for
rain/storms on Wednesday into Wednesday night.

Northwest flow will keep temps below normal through mid-week then
near or slightly above normal temps should return toward the end
of the week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1138 AM CDT Sat Jun 17 2017

VFR conditions and generally quiet weather are anticipated across
the region this afternoon, with only isolated showers/storms along
the Lake Michigan lake breeze, and also over north-central WI.
Showers and scattered thunderstorms will increase across the
region by mid to late evening, as a strong upper level
disturbance moves through. Ceilings are expected to lower to
MVFR/IFR over north central and central WI late, and visibilities
will be reduced at times due to steadier/heavier rainfall.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......Bersch
AVIATION.......MPC
Hazardous weather outlook, Jun 17, 1:31 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
231 PM CDT Sat Jun 17 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
231 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms across the region this
tonight. The risk of severe weather is low, though some storms
could contain brief gusty winds and small hail.

Due to recent heavy rains, many streams and rivers are flowing
faster than normal, and a few are above flood stage. Boaters and
fishermen should use caution due to fast flows.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are expected at times through the period, especially
during the afternoon hours. However, it is too early to determine
their severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight.

LMZ521-522-541>543-181945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
231 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a slight chance for thunderstorms tonight, but
organized severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible at times through much of the
period. These storms may pose a hazard to mariners.

MPC/Bersch

In the hours before

Special weather statement, Jun 17, 2:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
354 PM CDT SAT JUN 17 2017

WIZ039-040-172145-
Kewaunee WI-Brown WI-
354 PM CDT SAT JUN 17 2017

...THUNDERSTORM WITH HEAVY RAIN IN EASTERN BROWN AND WESTERN
KEWAUNEE COUNTIES...

At 352 PM CDT, Doppler radar was tracking a thunderstorm near
Denmark, or 11 miles southeast of Green Bay, moving east at 15 mph.

Very heavy rain, frequent lightning, and winds in excess of 30 mph
can be expected with this storm.

Locations impacted include...
Kewaunee, Algoma, Luxemburg, Denmark, Humboldt, Casco, Birchwood and
Curran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4454 8741 4435 8747 4434 8791 4451 8789
      4462 8736
TIME...MOT...LOC 2052Z 258DEG 19KT 4442 8781

JKL

The radar

The Green Bay radar (KGRB), 25 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brown

When
June 17, 3:00 PM CST
Where
Brown County, 2.07 mi S of Poland
Reported by
NWS Employee
Coordinates
44.400, -87.830

A narrow funnel cloud formed north of Denmark in eastern Brown County. The funnel was visible from other nearby counties.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706133.